HealthSearch

Health Guide

Tramadol/acetaminophen (By mouth)

Acetaminophen (a-seet-a-MIN-oh-fen), Tramadol Hydrochloride (TRAM-a-dol hye-droe-KLOR-ide)

Relieves pain.

Brand Name(s):

Ultracet

There may be other brand names for this medicine.

When This Medicine Should Not Be Used:

This medicine is not right for everyone. Do not use if you had an allergic reaction to acetaminophen, tramadol, or other narcotic pain medicines, or if you have stomach or bowel blockage (including paralytic ileus).

How to Use This Medicine:

Tablet

  • Your doctor will tell you how much medicine to use. Do not use more than directed.
  • This medicine is not for long-term use.
  • This medicine should come with a Medication Guide. Ask your pharmacist for a copy if you do not have one.
  • Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light.

Drugs and Foods to Avoid:

Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.

  • Do not use this medicine if you are using or have used an MAO inhibitor within the past 14 days.
  • This combination medicine contains acetaminophen. Carefully check the labels of all other medicines you are using because they may also contain acetaminophen. It is not safe to take more than 4 grams (4,000 milligrams) of acetaminophen in one day (24 hours).
  • Some medicines can affect how tramadol/acetaminophen works. Tell your doctor if you are using any of the following:
    • Amiodarone, carbamazepine, cyclobenzaprine, digoxin, erythromycin, ketoconazole, mirtazapine, rifampin, ritonavir, lithium, phenytoin, promethazine, St John's wort, trazodone
    • Blood thinner (including warfarin)
    • Diuretic (water pill)
    • Medicine for depression (including bupropion, fluoxetine, paroxetine, quinidine)
    • Phenothiazine medicine
    • Triptan medicine for migraine headaches
  • Tell your doctor if you use anything else that makes you sleepy. Some examples are allergy medicine, narcotic pain medicine, and alcohol. Tell your doctor if you are using buprenorphine, butorphanol, nalbuphine, pentazocine, or a muscle relaxer.
  • Do not drink alcohol while you are using this medicine. Acetaminophen can damage your liver, and alcohol can increase this risk.

Warnings While Using This Medicine:

  • Tell your doctor if you are pregnant or breastfeeding, or if you have kidney disease, liver disease, breathing problems, depression, mental health problems, or a history of head injury or seizures, or you have been addicted to drugs or alcohol.
  • This medicine may cause the following problems:
    • High risk of overdose, which can lead to death
    • Respiratory depression (serious breathing problem that can be life-threatening)
    • Serotonin syndrome (when used with certain medicines)
    • Liver damage
    • Serious skin reactions
  • This medicine may make you dizzy or drowsy, or may cause trouble with thinking or controlling body movements, which may lead to falls, fractures or other injuries. Do not drive or do anything else that could be dangerous until you know how this medicine affects you.
  • This medicine can be habit-forming. Do not use more than your prescribed dose. Call your doctor if you think your medicine is not working.
  • This medicine may cause constipation, especially with long-term use. Ask your doctor if you should use a laxative to prevent and treat constipation.
  • Do not stop using this medicine suddenly. Your doctor will need to slowly decrease your dose before you stop it completely.
  • This medicine could cause infertility. Talk with your doctor before using this medicine if you plan to have children.
  • Keep all medicine out of the reach of children. Never share your medicine with anyone.

Possible Side Effects While Using This Medicine:

Call your doctor right away if you notice any of these side effects:

  • Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing
  • Anxiety, restlessness, fast heartbeat, fever, sweating, muscle spasms, nausea, vomiting, diarrhea, seeing or hearing things that are not there
  • Blistering, peeling, red skin rash
  • Blue lips, fingernails, or skin
  • Dark urine or pale stools, nausea, vomiting, loss of appetite, stomach pain, yellow skin or eyes
  • Extreme dizziness, drowsiness, or weakness, trouble breathing, slow heartbeat or breathing, seizures, and cold, clammy skin
  • Seizures
  • Trouble breathing

If you notice these less serious side effects, talk with your doctor:

  • Constipation

If you notice other side effects that you think are caused by this medicine, tell your doctor

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088


Last Updated: 7/4/2017
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.

Truven Health Analytics. All rights reserved.

Thomson & A.D.A.M